Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 7, 2016, 5:47 PM EDT for Ontario County, New York. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 5:47 PM EDT (21:47 UTC)
- Expired
- Jul 7, 2016, 6:15 PM EDT
- In force
- 28 min
- Issued by
- NWS Buffalo, NY
County Ontario County, NY
The radar
The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 762 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
511
WWUS81 KBUF 072147
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT THU JUL 7 2016
NYZ014-072215-
ONTARIO-
547 PM EDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...
AT 547 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CANANDAIGUA...
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GENEVA...CANANDAIGUA...CLIFTON SPRINGS...PHELPS...GORHAM...
MANCHESTER...SHORTSVILLE...HALL...
SENECA LAKE STATE PARK AND SENECA CASTLE.
THIS INCLUDES INTERSTATE 90 NEAR EXIT 43.
LAT...LON 4291 7732 4302 7723 4291 7696 4287 7696
4287 7698 4286 7698 4284 7697 4276 7698
4276 7718
TIME...MOT...LOC 2147Z 308DEG 20KT 4291 7723
$$
CHURCHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 7, 5:09 PM EDT, 38 minutes earlier.
Area forecast discussion, Jul 7, 5:09 PM EDT, 38 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 509 PM EDT THU JUL 7 2016 .SYNOPSIS... It will remain very warm and muggy through Friday with increasing chances for showers and thunderstorms Friday and Saturday as a low pressure system moves across the region. Cooler air will filter in behind this system...pushing highs back into the 70s for the weekend before high pressure and increasingly warm temperatures return next week. && .NEAR TERM /THROUGH FRIDAY/... The remainder of this afternoon will be hot and muggy, with some showers and thunderstorms developing along and inland of lake breeze boundaries. The greatest coverage will be across parts of the St Lawrence valley which is closest to a departing mid level trough. Convection will continue to wane during the evening hours, leading to a dry but sultry night across Western and North-Central New York. Dewpoints in the 60s will keep things sticky across the region, with lows on falling into the upper 60s along the lake plains and into the low to mid 60s across higher elevations in the Southern Tier and North Country. Friday continues to be a challenging forecast, but 12Z guidance has at least to begun to focus on a mid level wave along a warm front which is forecast to cross from west to east during the day. Even with the early timing, the moist boundary layer will allow for instability to develop rather quickly with locally heavy rainfall possible. The remnants of an MCS are likely to arrive with this, with model consensus fairly consistent in timing but differing in the track of the convection. Our region will be on the northern fringe of this, with showers and thunderstorms likely along and south of the I-90 corridor. Most guidance has quite weak wind fields which would not be conducive for severe weather across our area. However, guidance which tracks the MCS further north does bring stronger mid-level winds into the Western Southern Tier which supports the slight risk outlined by SPC. However with a significant portion of the guidance keeping this to our south, we will not add enhanced wording to the zones yet, but will continue to discuss this risk in the HWO. As for timing, this would impact far Western New York Friday morning and early afternoon and then move into Central New York around mid- day. The latter half of the day should be mostly dry in far Western New York due to drying behind this wave. It will continue to be muggy with highs well into the 80s, and dew points still pushing 70. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... Friday evening the first mid level shortwave will be exiting the area into eastern NY and western New England, taking the bulk of the deeper moisture and ascent with it. A few isolated showers and thunderstorms may still be ongoing early in the evening from the Finger Lakes to the eastern Lake Ontario region in closer proximity to the departing deeper moisture. For the rest of the area a bubble of drier mid level air and subsidence in the wake of the first shortwave should allow for a mainly dry early to mid evening. Additional convection is expected to develop late Friday afternoon and early evening upstream across lower Michigan within a region of stronger forcing just ahead of the main mid level trough and near a pre-frontal surface trough. A few of these showers and storms may reach western NY by late evening or around midnight if they survive the trip, although they should be weakening by this point as instability weakens with the loss of daytime heating. Overnight the upstream mid level trough will approach, with DPVA and height falls overspreading the area from west to east. This, combined with some increase in mid level moisture will allow scattered showers and a few isolated thunderstorms to re-develop from west to east overnight. Saturday the sharp main mid level trough will cross southern Ontario, reaching northern NY by Saturday night. This trough is fairly strong by mid summer standards, and will bring with it a period of stronger ascent and deeper moisture. The best juxtaposition of deep moisture and ascent will be found across the eastern Lake Ontario region and the rest of northern NY immediately ahead of the mid level trough. Expect showers and scattered thunderstorms to be most widespread in this area Saturday and Saturday night with a respectable amount of rainfall. Farther west from the Genesee Valley into western NY, expect showers and storms to be more spotty, with less rainfall overall to help with short term soil moisture. Later Saturday night and Sunday the strong mid level trough will move east across New England, with deeper moisture and lift exiting our region. Clouds and lingering scattered showers early Sunday will end by midday in most areas, although a few showers may last through the afternoon east of Lake Ontario. The showers east of Lake Ontario will finally end Sunday night as the mid level trough moves farther east. Temperatures will trend downward through the weekend as the mid level trough and associated pocket of cooler air aloft cross the region. Expect highs on Saturday to range from the lower 80s across lower elevations to the mid to upper 70s across higher terrain. On Sunday highs will be in the mid to upper 70s across lower elevations and lower 70s on the hills, with even some mid to upper 60s across the high terrain east of Lake Ontario. && .LONG TERM /MONDAY THROUGH THURSDAY/... A sharp ridge axis will build across the region from early to mid week. This will bring day-to-day warming with increasing humidity toward mid-week. By Wednesday into Thursday high temperatures may reach the low to mid 90s especially in Genesee Valley and Northern Finger Lakes. Dew points will also get back into the 60s by mid-week giving it that mid-summer steamy feel. The next chance of showers and thunderstorms will come Thursday with an approaching shortwave trough and an unstable airmass in place across the region. && .AVIATION /21Z THURSDAY THROUGH TUESDAY/... Expect VFR conditions this evening with any showers expected to taper off. There will be quite a bit of low moisture, and with light winds there is the potential for ground fog to develop. Mid and high clouds are expected to move in from west to east which will somewhat limit this potential, but suspect there will be ample radiational cooling for some fog to develop late tonight. An area of convection is likely to move across the region Friday morning from the I-90 corridor southward and provide a period of -SHRA with embedded -TSRA possible. This may result in MVFR or IFR conditions with lowering CIGS as rain helps moisten the boundary layer. Outlook... Friday night and Saturday...Mainly VFR. Showers and thunderstorms likely. Sunday...Mainly VFR. A chance of showers east of Lake Ontario. Sunday night through Tuesday...VFR. && .MARINE... There will be modest southwesterly winds on Lake Erie this afternoon, but below small craft criteria. Then a weak pressure gradient will keep wave action on the lake to a minimum tonight through Friday night with the main concern shifting to the potential for showers and thunderstorms as a warm front lifts across the region Friday. Waves will pick up on Saturday as southwesterly flow freshens once again in the wake of a passing low pressure system. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...APFFEL/RSH NEAR TERM...APFFEL/RSH SHORT TERM...HITCHCOCK LONG TERM...CHURCH AVIATION...APFFEL/RSH MARINE...APFFEL/WOOD
Hazardous weather outlook, Jul 7, 2:58 PM EDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 258 PM EDT THU JUL 7 2016 NYZ001>008-010>014-019>021-085-081900- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 258 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL LIKELY DEVELOP FRIDAY AND FRIDAY NIGHT AS LOW PRESSURE MOVES INTO THE GREAT LAKES REGION. THERE REMAINS A GOOD DEAL OF UNCERTAINTY WITH RESPECT TO THE EXACT TIMING AND INTENSITY OF THESE STORMS...BUT THERE IS SOME POTENTIAL FOR AT LEAST A FEW STRONG TO SEVERE THUNDERSTORMS. THE PRIMARY RISK WOULD BE ISOLATED DAMAGING WINDS AND LARGE HAIL. THESE STORMS MAY ALSO PRODUCE VERY HEAVY RAINFALL WHICH COULD LEAD TO LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-081900- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 258 PM EDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS ARE LIKELY TO DEVELOP FRIDAY AND FRIDAY NIGHT AS LOW PRESSURE MOVES INTO THE GREAT LAKES REGION. THERE REMAINS A GOOD DEAL OF UNCERTAINTY WITH RESPECT TO THE EXACT TIMING AND INTENSITY OF THESE STORMS...BUT THERE IS SOME POTENTIAL FOR AT LEAST A FEW STRONG TO SEVERE THUNDERSTORMS WITH LOCALLY HIGHER WINDS...WAVES...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jul 7, 5:47 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
547 PM EDT THU JUL 7 2016
NYZ014-072215-
ONTARIO-
547 PM EDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...
AT 547 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CANANDAIGUA...
MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS 40 TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GENEVA...CANANDAIGUA...CLIFTON SPRINGS...PHELPS...GORHAM...
MANCHESTER...SHORTSVILLE...HALL...
SENECA LAKE STATE PARK AND SENECA CASTLE.
THIS INCLUDES INTERSTATE 90 NEAR EXIT 43.
LAT...LON 4291 7732 4302 7723 4291 7696 4287 7696
4287 7698 4286 7698 4284 7697 4276 7698
4276 7718
TIME...MOT...LOC 2147Z 308DEG 20KT 4291 7723
CHURCHNearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.